Evidence map›Paper›PMID 28275601›Full record

ArticleOcular oncology and pathology2017

Acute Hemorrhagic Retinopathy following Intravitreal Melphalan Injection for Retinoblastoma: A Report of Two Cases and Technical Modifications to Enhance the Prevention of Retinal Toxicity.

Hassan A Aziz, Jonathan W Kim, Francis L Munier, Jesse L Berry

Open access · bronzeAbstract readCase Reports
In one paragraph

Article in Ocular oncology and pathology, 2017. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 12 papers.

0numbers the graph read from it
0cells of the map it votes in
12citing papers in PubMed
5.5field-weighted citation impact, top 4% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

12 citing papers in PubMed, 36 citations in OpenAlex.

  1. Article
  2. Article
  3. Article
  4. Article
  5. Article
  6. Article
  7. Article
  8. Article
  9. Article
  10. Article
  11. Article
  12. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

4 authors at 3 institutions in 2 countries.

Hassan A AzizThe Vision Center at Children's Hospital Los Angeles, USC Roski Eye Institute, Keck School of Medicine, University of Southern California, Los Angeles, Calif., USA.
Jonathan W KimThe Vision Center at Children's Hospital Los Angeles, USC Roski Eye Institute, Keck School of Medicine, University of Southern California, Los Angeles, Calif., USA.
Francis L MunierDepartment of Ophthalmology, Jules Gonin Eye Hospital, Lausanne, Switzerland.
Jesse L BerryThe Vision Center at Children's Hospital Los Angeles, USC Roski Eye Institute, Keck School of Medicine, University of Southern California, Los Angeles, Calif., USA.
University of Southern California · USHôpital Ophtalmique Jules-Gonin · CHSouthern California Eye Institute · US

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

aimsTo report the occurrence of acute hemorrhagic retinopathy following intravitreal melphalan injection for retinoblastoma.

methodsThis is a retrospective case series of 2 patients with retinoblastoma treated with intravitreal melphalan for vitreous seeding who developed acute hemorrhagic retinopathy.

resultsPatient 1 is a 6-month-old female with bilateral retinoblastoma (Group D right eye and Group B left eye) treated with 4 cycles of systemic chemotherapy and 2 intravitreal melphalan injections in each eye. Patient 2 is a 10-month-old male with unilateral Group D retinoblastoma treated with 6 cycles of systemic chemotherapy and 2 injections of intravitreal melphalan. At the 1-week follow-up after the second injection, both patients had an acute hemorrhagic retinopathy that resulted in chorioretinal toxicity with a sharp demarcation line between the normal and abnormal retina. At the last follow-up (22 and 12 months, respectively), there was total tumor control and resolution of vitreous seeding in both patients.

conclusionsAlthough intravitreal melphalan injection is effective for vitreous seeding in eyes with retinoblastoma, acute hemorrhagic retinopathy and diffuse chorioretinal atrophy is a possible complication of this treatment modality. Given the clinical findings observed in these patients, the development of this retinal toxicity most likely results from a retrohyaloid overdose. Consequently we suggest preventive measures aimed at limiting the risk of retrohyaloid injection.

Indexed as

Chorioretinal toxicityIntravitreal melphalanRetinoblastomaVascular occlusionVitreous seeding

Identifiers

PMID28275601
PMCPMC5318931
OpenAlexW2520003103

What OpenQuestion holds

Textmetadata
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.